ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Misuse of liquid phosphate laxatives used for bowel preps



From the July 12, 2000 issue

FDA ADVISE-ERR
Editor's note: FDA ADVISE-ERR is a new error prevention feature provided by FDA's Office of Post-marketing Drug Risk Assessment (OPDRA). An active medication error prevention effort is underway at OPDRA. Pharmacist Jerry Phillips heads the Medication Error Program, which is staffed with other pharmacists and support personnel. Among their many duties, program staff reviews medication error reports sent to the USP-ISMP Medication Errors Reporting Program and MEDWATCH, evaluates causality, and trends the data to provide feedback to others at FDA. ISMP is cooperating with OPDRA to facilitate widespread communication of medication error issues under scrutiny at FDA. The first of these reports appears below. FDA and ISMP encourage you to share this information with all who may benefit.

Phosphate intoxication from misuse of oral and rectal solutions of sodium phosphates has been the subject of many reports1-5. FDA, USP and ISMP recently learned of the death of a hospitalized, frail woman who was prescribed "one and one-half bottles" of FLEET PHOSPHO-SODA (2.4 g monobasic sodium phosphate and 0.9 g dibasic sodium phosphate/5 ml) orally with a repeat dose in preparation for a colonoscopy. The order was received in a small hospital after the pharmacy closed for the evening. A nursing supervisor entered the pharmacy and obtained three bottles of the product. The first dose was given at 6 p.m. followed by another dose at 8 p.m. After a night of pain, anxiety, respiratory difficulty, and several episodes of cardiac arrest, the patient expired. When hospital staff reviewed the event, phosphate overdose was suspected. Before Fleet Phospho-soda was administered, the patient's calcium and phosphorous levels were 8.8 (n=8.5-10.5 mg/dL) and 1.5 mg/dL (n=2.5-4.5 mg/dL), respectively. When the patient arrested, her calcium and phosphorous levels were 6.2 and 27.7, respectively. The patient was also in metabolic acidosis with a pH of 7.03! Fleet Phospho-soda is commercially available in 45 and 90 mL bottles. The pharmacy stocked only 90 mL bottles, but the physician had expected that the smaller bottles would be used. There also have been several accidental phosphate enema overdoses in children. For example, a 5-month-old child was hospitalized after his mother gave him an entire adult sodium phosphates enema.

Prior actions taken by FDA to reduce similar adverse events include requiring the following warning and direction statements in the official labeling of Fleet Phospho-soda: "Since Fleet Phospho-soda is available in two sizes, prescribe by volumes. Do not prescribe by the 'bottle' as serious side effects from overdosage may occur." Statements also note that exceeding the recommended dose can be harmful. To reduce the risk of overdoses, FDA has also limited the size of the OTC oral preparation to 90 mL or less. Fleet withdrew a 240 mL container from the market in 1998. Practitioner efforts also are needed to further reduce the risk of accidents when the drug is prescribed ambiguously. Consider stocking only 45 mL bottles at your practice site. If phosphate-containing laxatives are used for bowel preps, please educate practitioners about the need to always communicate the volume prescribed. If possible, build maximum dose warnings in your computer system or use preprinted orders that clearly communicate the appropriate dose by volume, not "bottles."

ISMP note: If 24-hour pharmacy service is not possible, medical, pharmacy and nursing staff should work together to design a stringent formulary of medications accessible outside the pharmacy, with due consideration given to the safety of each product and quantity. ISMP would be happy to provide advice in designing such a system, which would work even in small rural hospitals. References for this article appear on the ISMP web site.

References
1. Rohack JJ et al. Hyperphosphatemia and hypocalcemic coma associated with phosphate enema. South Med J 1985;78:1241-2
2. Filho AJP et al. Severe hyperphosphatemia induced by a phosphate-containing oral laxative. Ann Pharmacother 1996;30:141-3
3. Pitcher DE et al. Fatal hypocalcemic, hyperphosphatemic, metabolic acidosis following sequential sodium phosphate-based enema administration. Gastrointest Endosc 1997;46:266-8
4. Kirschbaum B. The acidosis of exogenous phosphate intoxication. Arch Int Med 1998;158:405-8
5. Orias M et al. Extreme hyperphosphatemia and acute renal failure after a phosphorous-containing bowel regimen. Am J Nephrol 1999;19:60-63

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP